(The Vaccine Reaction) Four cases of an autoimmune bleeding disorder known as acquired hemophilia (AHA) were diagnosed in Italy’s northern province of Reggio Emilia weeks after the individuals received Pfizer/BioNTech’s experimental messenger RNA (mRNA) BNT162b2 (also known as “Comirnaty”) biologic. The report about these four cases was published in a letter to the editors of journal Thrombosis Research on Jan. 19, 2022.1 2
Four Cases of Acquired Hemophilia in Italy Post Pfizer COVID Shot
A research team from Reggio Emilia reported the AHA cases after each of the four individuals had been given the second dose of BNT162b2 shots. The researchers noted:
The first case involved an 86-year-old man, admitted to the hospital on Apr. 2, 2021 with spontaneous disseminated hematomas (pools of clotted blood) four days after he received the second dose of BNT162b2. The man also had severe anemia and his blood took longer to clot than normal. The second case was a 73-year-old woman who was admitted to the hospital on May 29, 2021 with rheumatoid arthritis and Sjögren’s syndrome and also developed spontaneous hematomas on her tongue, jaw, and right knee a few days after her second dose of BNT162b2. The hematoma on her tongue was first noticed 14 days after getting the first dose of BNT162b2.1 2
The third case was a reportedly healthy 67-year-old man who was admitted to a hospital emergency room on Aug. 4, 2021, approximately a month and a half after the second dose of BNT162b2. The man was suffering from a large hematoma in his tongue that extended into his neck. The fourth cases was that of a 77-year-old man with relapsed bladder cancer. He went to the emergency room on Aug. 19, 2021 reporting hematuria (blood in the urine). The man, who had received the second dose of BNT162b2 52 days earlier, developed sepsis (an extreme immune response to an infection) and died of respiratory complications seven weeks after being hospitalized. 1 2
The research team acknowledged:
Immunomodulatory effects” of COVID-19 shots are “still poorly understood” and that the four cases of AHA in Reggio Emilia “could be of interest and could sensitize healthcare personnel toward a possible complication of SARS-Cov-2 immunization.1 2
Other cases of AHA post COVID vaccination have been reported during the past year.
In a study by internist and hematologist Mansoor Radwi, MD and anesthesiologist Sara Farsi, MD published in the Journal of Thrombosis and Haemostatsis on Mar. 30, 2021, researchers reported a case of of 69-year-old man who developed bleeding symptoms nine days after receiving the first dose of BNT162b2.3 4 5 The man had a history of mild bruising on his left wrist. Following the second dose of the shot, the man…
noticed several new bruises appearing on his arms and legs. All the bruises were spontaneous except for a significant bruise associated with swelling on his right thigh following minor trauma, which continued to expand over the next 2 days.3 4 5
Our literature search found two cases of AHA associated with COVID-19 infection. Our literature search found two cases of AHA associated with COVID-19 infection. The first case involved an 83-year-old woman who presented with bruising symptoms 1 week after recovering from mild COVID-19 infection. The second case involved a 66-year-old man who was diagnosed with AHA in 2011 and went into remission with treatment. He was admitted with COVID-19 and extensive ecchymosis on the trunk in 2019.3 4
In addition, we found two cases of AHA associated with vaccination. The first case involved a 72-year-old woman who experienced bruising 8 days after receiving a seasonal influenza vaccine. The second case involved a 66-year-old woman who developed ecchymoses 20 days post H1N1 vaccination.3 4
Three Cases of Acquired Hemophilia in Switzerland Following Moderna COVID Shot
In a letter to the editor of Journal of Thrombosis and Haemostatsis published on June 8, 2021 referencing the Radwi/Farsi study, Micol G. Cittone of the Oncology Institute of Southern Switzerland in Bellinzona and 17 other authors wrote:
We read with interest the case report by Radwi and Farsi of a 69-year-old man with acquired hemophilia A (AHA) following vaccination with the Pfizer-BioNTech SARS CoV-2 mRNA vaccine. The publication prompted us to perform a survey within the Working Party Haemostasis of the Swiss Society of Hematology to detect similar cases in Switzerland. The survey led to the identification of three cases of AHA in Switzerland between December 23, 2020 and April 30, 2021.5
The first of those three cases involved an 85-year-old man who developed “transient pain and swelling in the right forearm” one week after the first dose” of Moderna/NIAID’s experimental mRNA mRNA-1273 (“Spikevax”) biologic and “multiple mild hematomas of the right thigh and spontaneous joint bleeding in both knees.”5
The second case was that of an 86-year-old woman with “increasing shortness of breath days after an incidental fall with chest and shoulder contusion.” The woman had been given the second dose of mRNA-1273 three weeks prior to her fall.5
The third case was a 72-year-old woman “whose past medical history was characterized by multiple comorbidities including arterial disease, for which she was taking low-dose aspirin. Two weeks after having received the first dose of mRNA-1273, the woman “started noticing extensive cutaneous bruising” and 10 days after that, she went to the hospital “multiple large cutaneous hematomas…”5
Case of Utaneous Hematoma After Pfizer COVID Shot
A more recent study in the journal Cureus published on Feb. 4, 2022, researchers presented a case of a 75-year-old man diagnosed with utaneous hematoma that may have been caused by a recent second dose of BNT162b2 three months earlier. The study stated that the man had a past medical history of “hypertension, dyslipidemia, coronary artery disease, and benign prostatic hyperplasia” and was referred “due to a possible coagulopathy following COVID-19 vaccination, accompanied by bleeding into the soft tissues, distinct ecchymoses, possible compartment syndrome, and anemia secondary to soft tissue bleeding.”6
Although the CDC acknowledges an association between thrombosis with thrombocytopenia syndrome (TTS) and the Johnson & Johnson/Janssen adenovirus vectored COVID-19 vaccine, the agency does not acknowledge an association with bleeding disorders like ITP and TTS with the Pfizer and Moderna mRNA vaccines.9
If you would like to receive an e-mail notice of the most recent articles published in The Vaccine Reaction each week, click here.
Click here to view References:
1 Leone MC, Canovi S, Pilia A, Casali A, Depietri L, Fasano T, Colla L, Ghirarduzzi A. Four cases of acquired hemophilia A following immunization with mRNA BNT162b2 SARS-CoV-2 vaccine. Thrombosis Research Jan. 19, 2022.
2 Maia M. Four Cases of Acquired Hem A Reported After 2nd COVID-19 Vaccine. Hemophilia News Today Mar. 7, 2022.
3 Al Radwi M, Farsi S. A case report of acquired hemophilia following COVID-19 vaccine. J Thromb Haemost Mar. 30, 2021.
4 Al Radwi M, Farsi S. A case report of acquired hemophilia following COVID-19 vaccine. J Thromb Haemost June 2021; 19(6): 1515-1518.
5 Cittone MG, Battegay R, Condoluci A, Terzi di Bergamo L, Fernandes E, Galfetti E, Noseda R, Leuppi-Taegtmeyer A, Drexler B, Ceschi A, Tsakiris DA, Berger CT, Favre F, Martin T, Korte W, Graf L, Martinez M, Gerber B. The statistical risk of diagnosing coincidental acquired hemophilia A following anti-SARS-CoV-2 vaccination. J Thromb Haemost June8, 2021.
6 Al Hennawi H, Al Masri MK, Bakir M, Albarazi M, Jazaeri F, Almasri TN, Shoura SJ, Rahman A, Barakeh R, Taftafa A, Khan MK, Zaleski HI. Acquired Hemophilia A Post-COVID-19 Vaccination: A Case Report and Review. Curius Feb. 4, 2022.
7 Fisher BL. Miami Obstetrician Develops Bleeding Disorder, Dies After Getting COVID-19 Vaccine. The Vaccine Reaction Jan. 11, 2021.
8 Jasarai RB, Shrestha DB et al. Immune Thrombocytopenic Purpura Following Pfizer-BioNTech COVID-19 Vaccine in an Elderly Female. Cureus 2021; 13(8).
9 U.S. Centers for Disease Control and Prevention. Selected Adverse Events Reported After COVID-19 Vaccination. Mar. 1, 2022.